New Mexico, 2015

Hail in New Mexico, April 12, 2015

April 12, 2015 · NWS MAF · 1 event in 1 county or zone

Upper level low pressure area centered near Baja moved toward West Texas and then slowly across the Permian Basin and the Texas Panhandle, which provided enough lift over the area to produce showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Upper level low pressure area centered near Baja moved toward West Texas and then slowly across the Permian Basin and the Texas Panhandle, which provided enough lift over the area to produce showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 12, 2:10 PM MST, 3 hours 22 minutes earlier.

Area forecast discussion, Apr 12, 2:10 PM MST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 PM CDT Sun Apr 12 2015

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

Areas of showers and thunderstorms are expected to continue across
the area through the next 24 hours.  Winds will be gusty in and near
storms.  Winds are primarily expected to be out of the south to
southwest although they will be variable with convection around the
area.  A cold front with elevated and gusty north winds will come
into the area Monday afternoon.  Low ceilings are possible for CNM
around 12z and everywhere else beginning Monday late afternoon.

&&

.PREV DISCUSSION... /ISSUED 208 PM CDT Sun Apr 12 2015/

DISCUSSION...
Water vapor clearly depicts an upper low sw of KELP with a model
initialized 50-60kt 4h jet. Broad mid level lift is evident too as
seen in cyclonically curved cloud shield on IR, along with cooling
cloud tops. Summary model depiction of this is probably best seen
thru NAM/GFS OMEGA fields, which translate lift across the CWFA
between thru 03z. Lift will be within the 3rd standard deviation
positive PW anomalies and SHRA/TSRA should proliferate in this
environment. Between 18Z-19Z there were approx 300 lightning
strikes within 10-100 miles s of Rio Grande. The models attempt to
capture precip shield that moves SW-NE today, with a low level
wind shift from S to W. Heavy rain is a concern too with such high
ambient mstr content, however cells will be moving about 30 mph,
so flooding concerns will remain mostly local but certainly exist!
A few stong/severe storms cannot be ruled out either in this modest
CAPE/low shear environment, downburst winds/hail. Convection will
probably be strongest on leading edge of the reference rain cooled
air and by late in the day/early this evening there could be a few
areas of further enhancement. One could be across the central PB
where the airmass may have greatest SB destabilization and a
second across the Lower Trans Pecos where richest surface mstr
will be. PoPs will mostly wane into the night. There will be an
exception though, SE NM. Around 12Z wrap around precip will
develop in the area from S Plains into E-SE NM. Cold front is now
shown to arrive much earlier Monday and this will tend to renew
precip development for areas n of I-20, where it will be
noticeably cooler. Precip decreases Mon night/early Tue AM, but
there will be lingering showers, followed by cool, but drier
conditions Tue PM. A mid level trof will deepen near the 4-Corners
Wed with high based SHRA/TSRA possible W-NW late Wed PM into the
night. Assocd frontal timing is uncertain due to uncertainty wrt
where upper low will be. GFS brings the upper low across to the n
with drier/cooler low level air Fri-Sunday.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

99

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Apr 12, 11:29 AM MST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
129 PM CDT SUN APR 12 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
129 PM CDT SUN APR 12 2015 /1229 PM MDT SUN APR 12 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND OVERNIGHT...MAINLY
ACROSS SOUTHEAST NEW MEXICO AND THE WESTERN LOW ROLLING PLAINS.  ANY
STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL
HAIL...GUSTY WINDS...AND VERY HEAVY RAINFALL.  A STORM OR TWO MAY BECOME
SEVERE...WITH LARGE HAIL AND DAMAGING WINDS.  LOCALIZED FLASH FLOODING
WITH BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED TO CONTINUE MONDAY...MAINLY ACROSS SOUTHEAST
NEW MEXICO AND THE WESTERN LOW ROLLING PLAINS.  SOME OF THESE STORMS
MAY BECOME STRONG...WITH HAIL AND GUSTY WINDS.  HEAVY RAINFALL RESULTING
IN LOCALIZED FLASH FLOODING IS ALSO POSSIBLE...ESPECIALLY IN ARROYOS
AND AREAS WITH POOR DRAINAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, Apr 12, 4:16 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM CDT SUN APR 12 2015

TXZ045-122345-
GAINES-
616 PM CDT SUN APR 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHEASTERN GAINES COUNTY UNTIL 645 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST OF GAINES COUNTY
PARK AT 616 PM CDT...MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL UP TO NICKEL SIZE AND STRONG WINDS UP TO 55
MPH... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.
REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3296 10223 3282 10231 3275 10246 3275 10268
      3296 10267
TIME...MOT...LOC 2316Z 203DEG 25KT 3281 10253
Local storm report, Apr 12, 4:32 PM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
632 PM CDT SUN APR 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND GST     8 S MIDLAND             31.88N 102.08W
04/12/2015  E50.00 MPH       MIDLAND            TX   PUBLIC

&&

AKL
Local storm report, Apr 12, 4:34 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
634 PM CDT SUN APR 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             NADINE                  32.62N 103.13W
04/12/2015  M0.75 INCH       LEA                NM   NWS EMPLOYEE

            UP TO PENNY SIZE HAIL.

&&

MARK.STROBIN
Special weather statement, Apr 12, 5:10 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
710 PM CDT SUN APR 12 2015

TXZ051-052-062-063-130115-
GLASSCOCK-HOWARD-MARTIN-MIDLAND-
710 PM CDT SUN APR 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
GLASSCOCK...NORTHEASTERN MIDLAND...SOUTHEASTERN MARTIN AND
SOUTHWESTERN HOWARD COUNTIES UNTIL 815 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF GARDEN CITY AT
711 PM CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3167 10140 3165 10169 3202 10180 3236 10150
      3186 10126 3181 10126
TIME...MOT...LOC 0011Z 222DEG 29KT 3184 10153
Local storm report, Apr 12, 5:17 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
717 PM CDT SUN APR 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     FLASH FLOOD      MIDLAND                 32.00N 102.08W
04/12/2015                   MIDLAND            TX   NWS EMPLOYEE

            A VEHICLE WAS STRANDED IN ONE FOOT OF RUNNING WATER AT
            THE INTERSECTION OF US HIGHWAY 80 AND MIDLAND DRIVE.

&&

AKL
Special weather statement, Apr 12, 5:28 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
728 PM CDT SUN APR 12 2015

TXZ063-070-130100-
GLASSCOCK-REAGAN-
728 PM CDT SUN APR 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
REAGAN AND SOUTHEASTERN GLASSCOCK COUNTIES UNTIL 800 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST OF BIG LAKE AT
727 PM CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3108 10128 3110 10159 3166 10168 3168 10126
TIME...MOT...LOC 0027Z 226DEG 43KT 3130 10130

The radar

The Midland/Odessa radar (KMAF), 114 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lea

When
April 12, 5:32 PM MST to 5:37 PM MST
Where
Lea County, Nadine
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
32.600, -103.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568043.